Propolis side effects and association with renal failure: Health Canada case report

From the Canadian Adverse Reaction Newsletter:

Propolis: suspected association with renal failure

Propolis is a natural resinous product collected by bees that is used in the construction of hives.[1] It is available in Canada as a single ingredient or in combination in many natural health products (NHPs). Propolis is used for the relief of various conditions, including bacterial, fungal and viral infections, inflammation and, topically, for skin and mouth lesions.[1,2] In the April 2005 issue of the Canadian Adverse Reaction Newsletter, an article described adverse reactions (ARs) such as allergic reactions and skin or mucous membrane irritation suspected of being associated with bee products.[3]

Health Canada received a report of a 3-year-old boy with a known history of gluten enteropathy in whom acute renal failure developed while he was taking propolis. The gluten enteropathy was stable with dietary restriction. The child received the homeopathic product containing propolis 2–3 times per week as needed as prophylaxis for infection. The exact form and dose of propolis used was not reported. The child was also taking other NHPs in a sporadic fashion; however, information on the dosage and frequency of exposure to these other products is unknown. After approximately 4 months of use of propolis, the boy’s serum creatinine level increased to 84 μmol/L (normal < 53 μmol/L for children < 5 years old). Propolis was stopped, and his creatinine level returned to normal. No information was provided on the child’s clinical status or need for hospital care. The cessation of propolis was the only reported form of treatment.

A case of acute renal failure requiring hemodialysis following the use of propolis was previously reported in the literature.1 This case involved 2 exposure periods resulting in positive dechallenge and rechallenge in a 59-year-old man with a history of cholangiocarcinoma who had self-medicated with a Brazilian variety of propolis.

[1] Li YJ, Lin JL, Yang CW, et al. Acute renal failure induced by a Brazilian variety of propolis. Am J Kidney Dis 2005;46(6):e125-9. [PubMed]
[2] Propolis. Stockton (CA): Natural Medicines Comprehensive Database; 2008. (accessed 2008 July 11).
[3] Sheehy C, Hall T, Pilon K. Products derived from bees: serious adverse reactions. Can Advers Reaction Newsl 2005;15(2):2-3.

Source: Propolis: suspected association with renal failure. Canadian Adverse Reaction Newsletter

Illustrated Psychopharmacology Lectures in Your Inbox

  • Mechanisms of action, adverse effects and indications of psychotropic medications.
  • Concise and illustrated presentations. 
  • Practical tips for mental health professionals.




Are you a visual learner interested in learning psychopharmacology? Click here to get our videos